Alabama, 2023

Flash Flood and Hail in Alabama, July 1 to 2, 2023

July 1 to 2, 2023 · NWS BMX · 18 events in 10 counties and zones

An extremely moist and unstable summertime air mass was in place across Alabama on July 1st through July 2nd with excessive heat warnings and heat advisories in effect. PWAT's were also high with values near 2 inches, which produced high values for microburst potential.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An extremely moist and unstable summertime air mass was in place across Alabama on July 1st through July 2nd with excessive heat warnings and heat advisories in effect. PWAT's were also high with values near 2 inches, which produced high values for microburst potential. Several upper short wave troughs rotated around the north side of an upper ridge centered along the Gulf Coast, and triggered numerous strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 1, 12:14 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 1, 12:14 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
114 PM CDT Sat Jul 1 2023

...New SHORT TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 114 PM CDT SAT JUL 1 2023

Elongated ridging extended from over the Western Gulf of Mexico
northeast to over the Southern Appalachians while a longwave
trough was over the Central Plains. Surface high pressure extended
from the Eastern Ohio River Valley south to the Northern Gulf of
Mexico. A stationary front extended from Northwest Missouri
southeast into Northern Alabama.

The wet microburst risk is high today with the best potential
across the north and west. Most storms will produce gusty winds
with some damaging winds possible from the heavier activity.

This afternoon.

Broad mid level ridging will remain in place over the area this
afternoon, though a shortwave analyzed by RAP mesoanalysis
continues to move east over much of Tennessee and Northern
Alabama. This weakness aloft is continuing to support the
development of thunderstorm activity with more organized heavy
activity to the north.

Our northeast counties, generally east of Interstate 65 and north
of Interstate 20 have the greater potential to experience heavy
thunderstorms this afternoon. Outside of more organized activity
north and northeast, isolated showers/thunderstorms will develop
across portions of our central counties due to the high
instability values despite strong subsidence from ridging aloft.
Damaging winds and some hail will be possible from the heavier
activity with best chances across the northeast counties. Heat
index values will continue to exceed 105 degrees across most areas
this afternoon as high temperatures reach the upper 90s with dew
points remaining in the mid to upper 70s. Winds will be from the
west to northwest at 4-8 mph outside of convection.

Tonight.

The flow pattern aloft will gradually become more zonal with time
overnight as the ridging flattens to our east while the longwave
trough moves east, becoming extended from over the Great Lakes
southwest to over the Central Plains. Surface high pressure will
become positioned further to the south and southeast of the area
while a surface front pushes southeast across the Central and
Southern Plains while a surface trough remains positioned across
the northern portion of the area.

Lingering shower and thunderstorm activity will continue through
the evening while gradually decreasing overnight. Balmy conditions
will persist overnight with lows ranging from the low 70s north
to the mid 70s south and central. Winds will be light from the
south at 3-6 mph.

Sunday.

Mid-level ridging will move over the Southeastern Atlantic Coast
while the positive longwave trough will extend from over the
Eastern Great Lakes south to over the Mid-South Region. Surface
high pressure will move further southeast of the area while a
front will continue to advance southeast across the Midwest into
the Southern Plains.

With the ridge flattening aloft along with existing outflow
boundaries from convection today, there will be an overall slight
increase in shower and storm chances across the area on Sunday. A
few of the storms may be strong to severe due to continued high
amounts of low-level instability. Heat index values will continue
to exceed 105 degrees areawide, resulting in continued heat stress
concerns. High temperatures will range from the mid 90s north and
east to the upper 90s south and central. Winds will be from the
southwest from 5-10 mph.

05

&&

.LONG TERM...
(Monday through Friday)
Issued at 336 AM CDT SAT JUL 1 2023

The overall synoptic pattern doesn't change much during the upcoming
week. The now flattened ridge remains to our south as a longwave
trough is stretched through much of the Midwest just to our north.
We'll have ample moisture advection each day with the southerly flow
and the proximity of the trough to our north will support scattered
to numerous showers and thunderstorms each day, with the greatest
coverage in the afternoons. A few of these storms could be strong to
severe.

Along with the thunderstorms each day, we're also still looking at
the potential for heat impacts Monday through at least Wednesday.
Temperatures will certainly be lower compared to the past few
days, but humidity remains elevated leading to higher heat
indices. Any convection should limit the extreme heat; however,
in locations that don't see rainfall, or see rainfall after peak
heating, heat indices could still reach into the 100-105 degree
range. There's still a good amount of uncertainty for the high
temperatures and heat index for Monday through Wednesday because
of the expected thunderstorm coverage, but given the extended
period of this current heat wave, I'll continue mentioning heat
impacts in the hazardous weather outlook through at least mid-
week.

25/Owen

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT SAT JUL 1 2023

Expect VFR conditions across the southern sites with some
vicinity TS activity expected between 20z and 00z across the
northern sites. Heavier activity is moving east to our north but
some of this has a tendency to work a bit further south and could
clip portions of our northeast counties through mid afternoon into
the evening hours. Activity will gradually decrease through the
night followed by cumulus development toward late morning on
Sunday with at least some activity developing by early afternoon.

05

&&

.FIRE WEATHER...

Hot and humid conditions through the weekend and early next week.
Isolated to scattered afternoon and evening thunderstorms are
expected each day. Min RH values on Saturday near 45 percent with
afternoon heat indices 105-112F. Light 20 foot winds tonight
becoming southwest 5-7 mph on Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  96  72  93 /  30  40  30  50
Anniston    73  95  74  92 /  30  40  30  50
Birmingham  75  98  75  94 /  30  40  30  50
Tuscaloosa  75  98  75  94 /  20  40  30  50
Calera      74  96  74  92 /  30  40  30  50
Auburn      74  94  74  91 /  20  40  30  50
Montgomery  75  97  75  95 /  20  40  30  50
Troy        75  97  74  95 /  20  40  20  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for the
following counties: Autauga-Bibb-Blount-Chilton-Dallas-Fayette-
Greene-Hale-Jefferson-Lamar-Lowndes-Marengo-Marion-Perry-Pickens-
Shelby-Sumter-Tuscaloosa-Walker-Winston.

Heat Advisory from 9 PM this evening to 9 PM CDT Sunday for the
following counties: Autauga-Bibb-Blount-Chilton-Dallas-Fayette-
Greene-Hale-Jefferson-Lamar-Lowndes-Marengo-Marion-Perry-Pickens-
Shelby-Sumter-Tuscaloosa-Walker-Winston.

Heat Advisory until 9 PM CDT Sunday for the following counties:
Barbour-Bullock-Calhoun-Chambers-Cherokee-Clay-Cleburne-Coosa-
Elmore-Etowah-Lee-Macon-Montgomery-Pike-Randolph-Russell-St.
Clair-Talladega-Tallapoosa.

&&

SHORT TERM...05
LONG TERM....25
AVIATION...05
Hazardous weather outlook, Jul 1, 3:02 AM CST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
402 AM CDT Sat Jul 1 2023

ALZ011>015-017>050-021215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
402 AM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Dangerously high heat and humidity is forecast across much of
central Alabama today. Heat index values during this time will most
likely climb to near 105 degrees, with some areas reach or exceeding
110 degrees.

A few strong to marginally severe storms may develop late afternoon
in the east and continue through 12 AM Midnight in the west.
Damaging winds and large hail will be the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerously hot and humid conditions are expected to continue through
midweek. Heat index values are likely to be near or exceed 105 degrees.
Heat exhaustion or heat stroke could occur for those exposed to the
heat for too long.

Severe storms are possible Sunday and Monday afternoons and evenings
for all of Central Alabama. Threats include damaging winds and large
hail.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Saturday, Sunday and Monday.

In the hours before

Local storm report, Jul 1, 9:09 AM CST, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1009 AM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     Tstm Wnd Dmg     3 SSE Howell's Crossroa 34.14N 85.53W
06/30/2023                   Cherokee           AL   Emergency Mngr

            Tree down blocking County Rd 155.

&&
Special weather statement, Jul 1, 10:35 AM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1135 AM CDT Sat Jul 1 2023

ALZ026-011715-
St. Clair AL-
1135 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northeastern St.
Clair County through 1215 PM CDT...

At 1135 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ashville, or 9 miles southwest of Rainbow City, moving east at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rainbow City, Ashville, Ragland, Steele, Neely Henry Lake, Alabama
International Dragway and Neely Henry Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3395 8617 3393 8617 3392 8615 3390 8614
      3390 8611 3386 8610 3387 8607 3385 8605
      3384 8607 3382 8605 3381 8607 3377 8605
      3373 8611 3371 8613 3372 8625 3387 8630
TIME...MOT...LOC 1635Z 248DEG 8KT 3383 8620

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Jul 1, 1:30 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
230 PM CDT Sat Jul 1 2023

ALZ020-012030-
Cherokee AL-
230 PM CDT Sat Jul 1 2023

...Strong thunderstorms will impact portions of central Cherokee
County through 330 PM CDT...

At 229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blanche to Crossville. Movement was east
at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Centre, Cedar Bluff, Centre Municipal Airport, Little River Canyon
National Preserve, Leesburg, Sand Rock, Gaylesville, Cherokee Rock
Village, Cornwall Furnace Park, Western Weiss Lake, Blanche, Eastern
Weiss Lake, Little River Falls, Weiss Dam, Fullerton, New Moon,
Yellow Creek Falls, Chesnut Bay Resort, Broomtown and Howells
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Weiss Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Alabama.

&&

LAT...LON 3415 8543 3413 8584 3424 8584 3424 8581
      3426 8581 3426 8577 3436 8566 3437 8563
      3439 8562 3440 8563 3440 8561 3444 8558
      3446 8558 3448 8550
TIME...MOT...LOC 1929Z 288DEG 10KT 3435 8551 3430 8597

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Jul 1, 1:39 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
239 PM CDT Sat Jul 1 2023

ALZ011-012-012030-
Marion AL-Lamar AL-
239 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of southwestern Marion
and northeastern Lamar Counties through 330 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or 8 miles southwest of Hamilton, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamilton, Guin, Detroit, Henson Springs, Byrd, Marion County Public
Lake, Rankin Fite Airport and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3401 8818 3417 8813 3414 8787 3395 8791
TIME...MOT...LOC 1939Z 277DEG 10KT 3407 8811

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The radar

The Northeast Alabama radar (KHTX), 81 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 1, 1:45 PM CST to 1:46 PM CST
Where
Cherokee County, 0.32 mi WSW of Broomtown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.368, -85.525

Several trees uprooted between County Roads 46 and 99.

Thunderstorm Wind, Etowah

When
July 1, 2:30 PM CST to 2:31 PM CST
Where
Etowah County, Glencoe
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.950, -85.930

Several trees uprooted in Glencoe.

Thunderstorm Wind, Etowah

When
July 1, 2:44 PM CST to 2:45 PM CST
Where
Etowah County, Hokes Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.000, -85.870

Several trees uprooted in Hokes Bluff.

Thunderstorm Wind, St. Clair

When
July 1, 2:51 PM CST to 2:52 PM CST
Where
St. Clair County, 0.69 mi N of Cooks Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.590, -86.400

Several trees uprooted between I-20 and Highway 78, west of Chula Vista.

Thunderstorm Wind, St. Clair

When
July 1, 3:19 PM CST to 3:20 PM CST
Where
St. Clair County, 1.73 mi W of Moody
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.580, -86.530

Several trees uprooted near Markeeta Road.

Thunderstorm Wind, Jefferson

When
July 1, 4:41 PM CST to 4:42 PM CST
Where
Jefferson County, 8.26 mi WSW of Taylors Ferry
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.470, -87.324

Several trees uprooted on Yellow Creek Road.

Hail, Walker

When
July 2, 11:34 AM CST to 11:35 AM CST
Where
Walker County, 6.18 mi NW of Marigold
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.980, -87.350

Penny size hail reported along Highway 195.

Hail, Fayette

When
July 2, 1:03 PM CST to 1:04 PM CST
Where
Fayette County, 3.51 mi ENE of Hubertville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.830, -87.690

Half-dollar size hail reported on Victor Road.

Thunderstorm Wind, Walker

When
July 2, 1:08 PM CST to 1:09 PM CST
Where
Walker County, Sumiton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.750, -87.050

Several trees uprooted and power lines downed in Sumiton.

Thunderstorm Wind, Etowah

When
July 2, 1:20 PM CST to 1:22 PM CST
Where
Etowah County, Gadsden
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.020, -86.020

Numerous trees uprooted around the city of Gadsden.

Thunderstorm Wind, St. Clair

When
July 2, 1:21 PM CST to 1:22 PM CST
Where
St. Clair County, Riverside
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.600, -86.200

Several trees uprooted and power lines downed in Riverside.

Flash Flood, St. Clair

When
July 2, 1:50 PM CST to 3:50 PM CST
Where
St. Clair County, 1.29 mi WNW of Oak Ridge to 1.04 mi NE of Oak Ridge
Cause
Heavy Rain
Reported by
County Official
Coordinates
33.605, -86.302

Multiple roads flooded in Pell City. Water entered eight residential homes on Fox Run Circle.

Thunderstorm Wind, Talladega

When
July 2, 2:55 PM CST to 2:56 PM CST
Where
Talladega County, 0.25 mi ENE of Rahatchie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.221, -86.326

Several trees uprooted on Center Point Road.

Thunderstorm Wind, Randolph

When
July 2, 3:06 PM CST to 3:07 PM CST
Where
Randolph County, 3.53 mi WSW of Pine Tuckey
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.460, -85.580

Several large trees uprooted and blocking County Road 88.

Thunderstorm Wind, Randolph

When
July 2, 3:45 PM CST to 3:46 PM CST
Where
Randolph County, Wedowee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.300, -85.470

Multiple trees uprooted on the east side of Wedowee.

Thunderstorm Wind, Montgomery

When
July 2, 5:34 PM CST to 5:40 PM CST
Where
Montgomery County, (Mgm)montgomery Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.300, -86.400

A wind gust of 58 mph recorded at Dannelly Field Airport. Numerous trees uprooted across the city of Montgomery.

Thunderstorm Wind, Elmore

When
July 2, 5:48 PM CST to 5:50 PM CST
Where
Elmore County, Wetumpka
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.550, -86.220

Several trees uprooted and power lines downed in Wetumpka.

Thunderstorm Wind, Elmore

When
July 2, 5:52 PM CST to 5:53 PM CST
Where
Elmore County, 3.61 mi SW of Wallsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.610, -86.210

Several trees uprooted and power lines downed north of Wallsboro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120165, 1120167, 1120169, 1120178, 1120181, 1120187, 1120196, 1120197, 1120198, 1120199, 1120200, 1120202, 1120201, 1120203, 1120204, 1120205, 1120206, 1120207.